Louisiana, 2013

Hail in Louisiana, May 23, 2013

May 23, 2013 · NWS JAN · 1 event in 1 county or zone

A lingering frontal boundary and a weak disturbance triggered a lone severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A lingering frontal boundary and a weak disturbance triggered a lone severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 23, 3:00 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 23, 3:00 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT THU MAY 23 2013

.DISCUSSION...A BIT OF CONVECTION IS TRYING TO FORM CURRENTLY ACROSS
CENTRAL LOUISIANA IN AN AXIS OF HIGH INSTABILITY...MODEST MOISTURE
CONVERGENCE AND UPPER LEVEL ATMOSPHERIC LIFT. THIS IS BASICALLY
WHERE AN MCV (MESOSCALE CONVECTIVE VORTEX) EMBEDDED IN NORTHWEST
FLOW ALOFT IS IMPINGING ON A COLD FRONT OOZING SOUTH. BROAD SPECTRUM
OF GLOBAL NWP MODELS AND REGIONAL HIRES MODELS ARE STILL IN
DISAGREEMENT ON CONVECTIVE DEVELOPMENT THROUGH THIS EVENING IN OUR
VICINITY. OUR THINKING IS THAT THERE WILL LIKELY BE AT LEAST AN
ISOLATED STORM OR TWO IN SOUTHWEST ZONES LATE THIS AFTERNOON THROUGH
THIS EVENING WHICH COULD PRODUCE AT LEAST SOME BRIEF GUSTY WINDS OR
SMALL HAIL. THIS RISK WAS HIGHLIGHTED IN THE HWO. WE WILL ALSO HAVE
TO WATCH OUT FOR THE "WORST CASE SCENARIO" OFFERED BY A FEW HIRES
MODELS...WHICH IS A SMALL VIGOROUS THUNDERSTORM CLUSTER OR TWO
DEVELOPING OVER THE NEXT FEW HOURS AND PUSHING ACROSS SOUTHWEST HALF
OF ZONES THROUGH THIS EVENING. THIS WORSE CASE SCENARIO MIGHT BRING
A RISK FOR WIND GUSTS TO SEVERE LEVELS BUT FORTUNATELY LATEST TRENDS
SUGGEST THE WORST CASE SCENARIO NOT TOO LIKELY.

OTHERWISE FOR TONIGHT...ANTICIPATING THE COLD FRONT NOW SLIPPING
DOWN FROM THE NORTH TO PASS SLOWLY THROUGH MOST OF THE REGION BY
DAWN TOMORROW. ALTHOUGH THE AIR MASS TRYING TO COME IN BEHIND THE
BOUNDARY IS RELATIVELY COOL FOR THE DATE...CLOUDS AND SOME LINGERING
BREEZES WILL PREVENT OPTIMUM RADIATIONAL COOLING FROM OCCURRING. 12Z
MAV LOWS LOOKED GOOD...ADVERTISING A RANGE OF UPPER 50S NORTH TO MID
60S SOUTH. ALSO WORTH MENTIONING IS THAT THERE COULD BE SOME PATCHY
FOG IN SOUTHERN ZONES COME LATE TONIGHT...BUT FOG SHOULD DEFINITELY
NOT BE AS BIG OF AN ISSUE AS IT WAS THIS MORNING.

THROUGH TOMORROW AND INTO THE WEEKEND HIGH PRESSURE WILL TAKE UP
RESIDENCE OVER THE SOUTHEASTERN CONUS...ALTHOUGH THE COOLEST AND
DRIEST AIR WILL DEFINITELY BE CENTERED EAST AND NORTHEAST OR OUR
REGION. THE COLD FRONTAL BOUNDARY WILL STALL NOT TOO FAR TO OUR
SOUTHWEST AND COULD KICK OFF SOME MODEST CONVECTIVE ACTIVITY DURING
THIS TIME. FOR THAT REASON RAIN CHANCES WILL BE LOW...BUT NOT ZERO.
MORE OPERATIONALLY-SIGNIFICANT WILL LIKELY BE THE FACT THAT THE
CLOSE BOUNDARY AND INTERMITTENT CONVECTION TO OUR WEST SHOULD SHOOT
SOME HIGHER CLOUDS PERIODICALLY OUR WAY. THIS CLOUD COVER WILL
LIKELY KEEP TEMPERATURES A LITTLE WARMER TOMORROW NIGHT AND SATURDAY
NIGHT THAN THE EXTREMELY COOL 12Z MAV SUGGESTS. BUT EVEN RAISING 12
MAV LOWS FOR FRIDAY NIGHT A TOUCH SUGGESTS A FEW RECORD LOWS COULD
BE IN JEOPARDY FOR THE 25TH. HIGH TEMPERATURES SHOULD PROBABLY ONLY
BE A LITTLE BELOW AVERAGE IN MOST SPOTS...ALTHOUGH LOCATIONS UP
NORTH ALONG THE HIGHWAY 82 CORRIDOR COULD SEE HIGHS REMAINING IN THE
UPPER 70S TOMORROW.

THE FRONT WILL BE STARTING TO RETURN NORTH BY LATE SUNDAY AS A WEAK
DISTURBANCE PASSES TO OUR NORTH. THE INTERACTION OF THIS FRONT AND
THE DISTURBANCE WILL BRING CHANCES OF SHOWERS AND STORMS...BUT
MAINLY TO OUR NORTH. SO AFTER THIS EVENING WE HAVE KEPT THE FORECAST
DRY FOR ALL AREAS UNTIL AROUND THE MIDDLE OF NEXT WEEK. THE PREVIOUS
LONG RANGE DISCUSSION IS POSTED BELOW FOR REFERENCE. /BB/

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT THU MAY 23 2013/

LONG TERM...(SUNDAY THROUGH THURSDAY) RIDGING BEGINS TO GIVE WAY
SATURDAY NIGHT WITH A SHORTWAVE MOVING THROUGH TO FLATTEN FLOW. THE
EURO IS ADVERTISING STRONGER FORCING WITH THIS WAVE AND BRINGS AN
AREA OF MOISTURE/PRECIP ACROSS NRN ZONES FOR SUNDAY. THE HIGHER POPS
CALLED FOR BY THE EURO FOR MONDAY AFTER THE WAVES PASSES LOOK A
LITTLE OUT OF WHACK...WEAK ISENTROPIC FLOW NOTWITHSTANDING...AND THE
MORE CONSISTENT DRY FORECAST PER THE GFS WILL BE FOLLOWED FOR NOW.
MODEL SOLUTIONS CONTINUE TO DIFFER IN THE FARTHER PERIODS OF THE
EXTENDED REGARDING PLACEMENT OF THE UPPER RIDGELINE AND SHORTWAVES
THAT PUSH THROUGH BUT THE GENERAL PATTERN WILL BE LOW LEVEL SLY FLOW
IN A REGION OF WEAK UPPER FORCING POSSIBLE DEPENDING ON WHERE THE
RIDGE/TROUGH POSITIONS SET UP. IN THIS TYPE OF REGIME THE CHANCE OF
AFTERNOON CONVECTION...EVEN WITHOUT SIGNIFICANT FORCING...WILL
GRADUALLY BE ON THE INCREASE DUE TO PERSISTENT SLY FLOW THAT WILL BE
IN PLACE. HOWEVER MODELS ARE ALSO SUGGESTING A POTENTIAL FOR CAPPING
DUE TO THE PROXIMITY OF THE UPPER RIDGE. DUE TO THESE UNCERTAINTIES
THE DRIER GFS WILL BE FOLLOWED FOR NOW. /03/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL TONIGHT THROUGH
FRIDAY AND SATURDAY. A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE
OPPORTUNITY FOR A FEW STORMS TO DEVELOP LATE THIS AFTERNOON AND
EVENING... ESPECIALLY OVER SOUTHWESTERN PORTIONS OF THE FORECAST
AREA... POTENTIALLY AFFECTING THE TVR/HEZ CORRIDOR. THERE COULD BE A
PERIOD OF IFR/MVFR STRATUS LATE TONIGHT AND EARLY FRIDAY MORNING IN
INCREASING NORTHEAST LOW-LEVEL FLOW AND COOL AIR ADVECTION...BUT THE
DRIER AIR AND INCREASED FLOW SHOULD LIMIT FOG POTENTIAL. IT APPEARS
THE GREATEST RISK FOR ANY FOG WOULD BE IN THE PIB/HBG AREA. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  83  52  84 /  15   6   2   2
MERIDIAN      60  82  46  84 /   9   2   0   0
VICKSBURG     64  82  54  85 /  29   7   5   6
HATTIESBURG   65  86  51  86 /  15   5   3   2
NATCHEZ       66  83  55  83 /  33   9   5   7
GREENVILLE    62  79  54  82 /  13   3   2   4
GREENWOOD     58  78  50  82 /   8   1   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/EC/03
Hazardous weather outlook, May 23, 1:31 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU MAY 23 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ047-048-053-054-059>063-
241945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
231 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

A FEW THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND
EVENING...PRIMARILY OVER NORTHEAST LOUISIANA INTO EXTREME SOUTHWEST
MISSISSIPPI.  THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL FOR
WIND GUSTS FROM 40 TO 50 MPH AS WELL AS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE
NEEDED.

MSZ018-019-025>046-049>052-055>058-064>066-072>074-241945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
231 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, May 23, 6:05 PM CST, 1 hour 39 minutes before
LAZ026-240050-
CONCORDIA LA-
705 PM CDT THU MAY 23 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT THU MAY 23 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF BLACK HAWK AT
705 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3103 9165 3104 9172 3111 9171 3114 9173
      3119 9169 3120 9174 3122 9176 3123 9176
      3117 9158 3111 9162 3105 9155 3101 9158
      3097 9165 3097 9167
TIME...MOT...LOC 0005Z 280DEG 15KT 3111 9171

CME
Special weather statement, May 23, 7:07 PM CST, 37 minutes before
LAZ026-240150-
CONCORDIA LA-
807 PM CDT THU MAY 23 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
807 PM CDT THU MAY 23 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF SLOCUM AT 807 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3144 9171 3138 9155 3134 9155 3132 9151
      3128 9151 3126 9155 3127 9164 3126 9165
      3123 9165 3120 9159 3120 9160 3128 9178
TIME...MOT...LOC 0107Z 301DEG 14KT 3133 9165

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Concordia

When
May 23, 7:44 PM CST
Where
Concordia County, 2.73 mi ESE of Monterey
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.450, -91.680

Golf ball size hail fell east of Monterey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449594.